Invariant distributions and cohomology for geodesic flows and higher cohomology of higher-rank Anosov actions

Research output: Contribution to journalArticlepeer-review


We are motivated by a conjecture of A. and S. Katok to study the smooth cohomologies of a family of Weyl chamber flows. The conjecture is a natural generalization of the Livšic Theorem to Anosov actions by higher-rank abelian groups; it involves a description of top-degree cohomology and a vanishing statement for lower degrees. Our main result, proved in Part II, verifies the conjecture in lower degrees for our systems, and steps in the “correct” direction in top degree. In Part I we study our “base case”: geodesic flows of finite volume hyperbolic manifolds. We describe obstructions (invariant distributions) to solving the coboundary equation in unitary representations of the group of orientation-preserving isometries of hyperbolic N-space, and we study Sobolev regularity of solutions. (One byproduct is a smooth Livšic Theorem for geodesic flows of hyperbolic manifolds with cusps.) Part I provides the tools needed in Part II for the main theorem.
© 2013 Elsevier Inc. All rights reserved.
Original languageEnglish
Pages (from-to)1002-1063
JournalJournal of Functional Analysis
Issue number6
Early online date28 May 2013
Publication statusPublished - 15 Sept 2013

Cite this